Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 69, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 7, 2023, 7:07 PM CDT for Rawlins County, Thomas County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2023, 7:07 PM CDT (00:07 UTC)
- Expired
- Aug 7, 2023, 10:07 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Rawlins County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 53 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.2
The text
As transmitted.
662
WGUS53 KGLD 080007
FFWGLD
KSC153-193-080315-
/O.NEW.KGLD.FF.W.0069.230808T0007Z-230808T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
707 PM CDT Mon Aug 7 2023
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Southwestern Rawlins County in northwestern Kansas...
Northeastern Thomas County in northwestern Kansas...
* Until 1015 PM CDT.
* At 707 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Colby and Gem.
Street flooding reported in Colby, KS at 5:59 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3964 10132 3964 10133 3975 10107 3945 10081
3934 10104
FLASH FLOOD...RADAR INDICATED
$$
MRC1 follow-up statement
193
WGUS73 KGLD 080307
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
1007 PM CDT Mon Aug 7 2023
KSC153-193-080317-
/O.CAN.KGLD.FF.W.0069.000000T0000Z-230808T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rawlins KS-Thomas KS-
1007 PM CDT Mon Aug 7 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN RAWLINS AND
NORTHEASTERN THOMAS COUNTIES...
Heavy rain has long since ended. Flooding is no longer expected to
pose a threat.
LAT...LON 3964 10132 3964 10133 3975 10107 3945 10081
3934 10104
$$
VincentWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 7:02 PM CDT, 5 minutes earlier.
Area forecast discussion, Aug 7, 7:02 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Goodland KS 602 PM MDT Mon Aug 7 2023 .UPDATE... Issued at 413 PM MDT Mon Aug 7 2023 The Severe Thunderstorm Watch has been expanded eastward to include Red Willow, Decatur, and Sheridan counties due to the possibility increasing for severe thunderstorms moving farther eastward than previously anticipated. Billowing clouds are seen on the visible satellite product as well as buoyancy decreasing going eastward. && .SHORT TERM...(This evening through Tuesday Night) Issued at 256 PM MDT Mon Aug 7 2023 At the start of the short term period, the latest upper air RAP analysis shows the CWA with a west-northwesterly flow aloft with a shallow upper air trough out to the east and an upper air low moving just over the coast of WA. Current satellite imagery and surface observations show dry conditions and mostly southerly surface winds with clouds starting to bubble up/develop across a good portion of the CWA particularly in the west. Going forward through the day, models show an upper air shortwave disturbance developing just to the west of the CWA around 21Z that becomes stronger and passes over the CWA at 00Z. This disturbance looks to disappear from influencing the CWA by 06Z while the WA low moves over southern ID overnight. At the surface, the main story looks to be the potential for severe weather expected for this afternoon and evening. When looking at the current RAP analysis, there looks to a good amount of temperature advection at the 850mb level near the CO/KS/NE border area with a good amount of temperature advection across most of the CWA at the 700mb level. Currently, there also looks to be a convergence zone out in the northwestern portion of the CWA that will allow thunderstorms to develop this afternoon and evening. When looking at model convective parameters, MLCAPE values along and west of CO border in the CWA look to be at or above 2 kJ/kg particularly around 21Z-00Z while there looks to be good 0-6km bulk shear across the CWA as well during this time potentially reaching the triple digits in some portions. Also, model forecast 0-3km SRH values around 200 m^2/s^2 are seen within the CWA as well. This lines up pretty well with the SPC marginal to slight risk of severe weather for today. Potential hazards today for storms that become severe look to be large hail up to tennis balls in size, strong wind gusts up to 70 mph, a possible tornado or two (particularly in the northeastern portion of the CWA), and locally heavy rainfall. Isolated supercells look to favor more of the large hail and possible tornado threats, but the strong wind threat will be seen as well if they form a line this evening. The WPC currently has a marginal risk for excessive rainfall for a good portion of the CWA which seems to be well merited with PWAT values over 1 inch to around 1.25 inches seen in the area. There are also some scattered pockets of 1.5 inch PWATs, so heavy rainfall with these thunderstorms is possible and the flood threat will be monitored. Thunderstorms look to develop in the western portions of the CWA around 20Z-21Z and continue eastward across the CO going through 03Z-04Z. This does not look to be a potential tornado outbreak day, but some stronger storms could be possible with a wide variety of hazards so will continue to monitor conditions going forward. A Severe Thunderstorm Watch which includes the potential for tornadoes has also been issued for counties along and west of KS-25 through 03Z. As for tonight after the storms clear the area, lingering precipitation chances are possible for eastern portions of the CWA with overnight lows in the middle 50s to lower 60s. On Tuesday, models show the CWA coming underneath a weak ridge during the day as the northwestern low moves over southern WY by the evening hours. Another shortwave disturbance is seen passing over the CWA during the evening as well. At the surface, models show the possibility for some patchy fog along and north of the KS/NE border during the morning hours. But the main story looks to be the second day of potentially strong to severe thunderstorms seen within the CWA during the late afternoon and evening hours. Currently: the SPC has an enhanced risk for severe weather centered over the northwestern portion of the CWA with most of the remaining parts of the CWA within a slight risk. Again, potential hazards include large hail up to a possible 2 to 3 inches in diameter, strong winds up to 70 mph, locally heavy rainfall leading to potential flash flooding, as well as possible tornado or two. Latest CAM runs show storms developing in eastern CO during 22Z-00Z that will sweep across the northern portions of the CWA going into the night with a possible cold front moving through the region overnight. Looking at convective parameters, model MLCAPE values over 2000 J/kg are seen across the CWA along with 0-6km bulk shear values around 50 kts. As for the potential for heavy rainfall, similar PWAT values of 1-1.25 inches are seen across the CWA though there looks to be a good swath of 1.5 inches along the KS/NE border which supports the WPC excessive rainfall slight risk for a good portion of the CWA. Will continue to watch this storm potential and provide forecast updates as they become available. Daytime highs for Tuesday expect to be in the lower to middle 80s with overnight lows in the lower 50s to lower 60s. .LONG TERM...(Wednesday through Monday) Issued at 357 PM MDT Mon Aug 7 2023 At the start of the long term period, models show a weak upper air trough passing over the CWA on Wednesday morning with the GFS being slightly quicker than the ECMWF in the progression. By Wednesday evening, the front part of a trailing ridge looks to move over the CWA. Going into Thursday, models project the CWA being underneath the ridge through the early afternoon hours before the upper air flow starts to turn more westerly being in the peak of a upper ridge over the south-central CONUS during the evening hours. Models continue to have CWA underneath the peak of the upper air ridge on Friday while showing an upper air low moving off the coast of central CA. An upper air shortwave is seen passing over the CWA during the Friday evening hours as well. Going through the weekend and Monday, long term forecast guidance starts to depart from their solutions a bit though continue to have an upper air high over the TX with the upper air low meandering around the CA coast. The GFS hints at more evening shortwave disturbances passing over the CWA at least during the weekend as well. At the surface, the forecast calls for dry conditions on Wednesday and most of Thursday with slight chances for precipitation seen Thursday night as well as in the latter half of Friday. The best chances for precipitation currently look to be on the weekend and also Monday associated with the potential upper air shortwave disturbances. Will continue to monitor this going forward as details become more clear in future model runs. Temperatures look to cool on Wednesday following a cold front passage before rebounding beginning on Thursday going through the weekend. Daytime highs on Wednesday range between the upper 70s and middle 80s while Thursday through Saturday with highs a few degrees on either side of the 90 degree mark. Sunday's daytime highs are forecasted to be in the middle 80s to lower 90s followed by highs in the middle to upper 80s on Monday. Overnight lows on Wednesday night look to be in the middle 50s to lower 60s while lows in the upper 50s to middle 60s are seen on Thursday through Saturday nights. Sunday and Monday nights have overnight lows ranging between the upper 50s and lower 60s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 545 PM MDT Mon Aug 7 2023 Adverse aviation conditions associated with thunderstorms are anticipated at both terminals at the beginning of the TAF period, mainly in the 00-03Z time frame. A period of fog cannot be ruled out at either terminal AOA sunrise Tue morning, with the relative best chance at the MCK terminal. Otherwise, VFR conditions and light/variable winds are anticipated to predominate through the TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...076 SHORT TERM...076 LONG TERM...076 AVIATION...Vincent
Hazardous weather outlook, Aug 7, 6:34 PM CDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 534 PM MDT Mon Aug 7 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-082345- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 534 PM MDT Mon Aug 7 2023 /634 PM CDT Mon Aug 7 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A Severe Thunderstorm Watch is in effect for the entire Tri-State area until 9 PM MDT / 10 PM CDT this evening. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... For Tuesday, another round of potentially strong to severe storms will impact the area, mainly during the afternoon and evening hours. Hazards include large hail, damaging winds and locally heavy rainfall. There is also a threat for tornadoes along and west of Highway 83, and along and north of Interstate 70. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via telephone or social media. We appreciate your reports! Vincent
In the hours before
Special weather statement, Aug 7, 6:59 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
659 PM CDT Mon Aug 7 2023
KSZ002-003-NEZ080-081-080030-
Rawlins KS-Decatur KS-Red Willow NE-Hitchcock NE-
659 PM CDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northeastern
Rawlins, northwestern Decatur, southwestern Red Willow and eastern
Hitchcock Counties through 730 PM CDT...
At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trenton, moving southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Rawlins, northwestern Decatur, southwestern Red Willow and eastern
Hitchcock Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 4010 10109 4033 10091 4018 10055 3990 10075
TIME...MOT...LOC 2358Z 299DEG 19KT 4015 10096
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TriggLocal storm report, Aug 7, 7:00 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
600 PM MDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM Tstm Wnd Gst 9 SSE Bonny Reservoir 39.50N 102.07W
08/07/2023 E50 MPH Kit Carson CO Public
Caller estimated 45 to 50 mph winds with pea
sized hail.
&&
KMKSpecial weather statement, Aug 7, 7:02 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
602 PM MDT Mon Aug 7 2023
KSZ001-002-013-014-080030-
Rawlins KS-Thomas KS-Sherman KS-Cheyenne KS-
602 PM MDT Mon Aug 7 2023
...Strong thunderstorms will impact portions of southeastern
Cheyenne, northwestern Thomas, southern Rawlins and northeastern
Sherman Counties in northwestern Kansas through 630 PM MDT/730 PM
CDT/...
At 602 PM MDT/702 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles northwest of Gem
to 7 miles north of Levant to 5 miles north of Brewster. Movement was
southeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of southeastern
Cheyenne, northwestern Thomas, southern Rawlins and northeastern
Sherman Counties in northwestern Kansas, including the following
locations... Edson, Blakeman and Beardsley.
This includes Interstate 70 in Kansas between mile markers 21 and 34,
and between mile markers 38 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern Kansas.
&&
LAT...LON 3956 10075 3945 10101 3937 10128 3924 10171
3953 10159 3959 10178 3977 10152 3985 10095
TIME...MOT...LOC 0002Z 310DEG 39KT 3960 10101 3949 10116 3945 10140
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TTLocal storm report, Aug 7, 7:04 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
604 PM MDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Tstm Wnd Gst Hale 39.63N 102.12W
08/07/2023 M52 MPH Yuma CO Mesonet
Mesonet station TT563 South Republican.
&&
TTLocal storm report, Aug 7, 7:06 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
606 PM MDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM Hail Grinnell 39.12N 100.63W
08/07/2023 E2.00 inch Gove KS Public
Report from mPING: Hen Egg (2.00 in.).
&&
KMKLocal storm report, Aug 7, 7:07 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
607 PM MDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM Hail 1 WNW Angelus 39.20N 100.70W
08/07/2023 E1.75 inch Sheridan KS Public
&&
KMKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:02 PM CDT | Special Weather Statement | GLD | Rawlins | 28 min |
| Aug 7, 7:02 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 58 min |
| Aug 7, 7:06 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 54 min |
| Aug 7, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas | 51 min |
| Aug 7, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 62 min |
| Aug 7, 7:26 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Wallace | 79 min |
| Aug 7, 7:46 PM CDT | Special Weather Statement | GLD | Sherman | 14 min |
| Aug 7, 7:57 PM CDT | Areal Flood Warning | GLD | Sherman | 3 hr |
| Aug 7, 7:58 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 37 min |
| Aug 7, 8:11 PM CDT | Special Weather Statement | GLD | Logan | 34 min |
| Aug 7, 8:14 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 61 min |
| Aug 7, 8:20 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 70 min |
| Aug 7, 8:36 PM CDT | Special Weather Statement | GLD | Sherman | 24 min |
| Aug 7, 8:45 PM CDT | Special Weather Statement | GLD | Wallace | 30 min |
| Aug 7, 8:59 PM CDT | Special Weather Statement | GLD | Thomas | 31 min |
| Aug 7, 9:02 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 58 min |
| Aug 7, 9:08 PM CDT | Special Weather Statement | GLD | Greeley | 37 min |
| Aug 7, 9:33 PM CDT | Special Weather Statement | GLD | Wichita | 27 min |
| Aug 7, 9:57 PM CDT | Special Weather Statement | GLD | Wichita | 33 min |
| Aug 7, 10:37 PM CDT | Special Weather Statement | GLD | Greeley | 23 min |
| Aug 8, 1:27 AM CDT | Special Weather Statement | GLD | Wichita | 33 min |
| Aug 8, 1:57 AM CDT | Special Weather Statement | GLD | Wichita | 18 min |
| Aug 8, 2:55 AM CDT | Flood Watch | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 3 min |
| Aug 8, 2:58 AM CDT | Flood Watch | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 25 hr |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.